Minnesota, 2016Extreme Cold in Minnesota, December 17 to 18, 2016
December 17 to 18, 2016 · NWS MPX · 43 events in 42 counties and zones
The coldest air mass in nearly 3 years overspread the Northern Plains and Upper Midwest Saturday night and Sunday morning, December 17th-18th. A new snow pack had occurred a day before, and temperatures fell into the teens and 20s below zero, and wind chill values dropped into the -35F to -50F degree range.
Every event with a place to put it; 43 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 43
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The coldest air mass in nearly 3 years overspread the Northern Plains and Upper Midwest Saturday night and Sunday morning, December 17th-18th. A new snow pack had occurred a day before, and temperatures fell into the teens and 20s below zero, and wind chill values dropped into the -35F to -50F degree range. Temperatures bottomed out shortly after sunrise, but only rose a few degrees by noon. Wind chill values averaged between -35 to -50F for several hours before temperatures rose into the single digits below zero.
The coldest wind chill values occurred in west central Minnesota which the combined temperature of -25F and winds around 10-15 mph, created wind chill values near -50F during the early morning hours of Sunday, December, 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 17, 5:46 PM CST, 14 minutes earlier.
Area forecast discussion, Dec 17, 5:46 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
546 PM CST Sat Dec 17 2016
.SHORT TERM...(This evening through Sunday)
Issued at 243 PM CST Sat Dec 17 2016
An arctic air mass continued to filter across the region today with
afternoon temperatures steady or slowly falling. Wind chill values
have been averaging between -25F to -35F in west central and
southwest Minnesota where temperatures have dropped into the single
digits below zero.
The center of this arctic air mass will settle across
Minnesota/Western Wisconsin tonight, with winds slowly decreasing.
However, it won't take much wind to produce wind chill values of
-35F to -45F with temperatures dropping into the teens and 20s below
zero by late this evening. Temperatures will bottom out just after
sunrise Sunday with numerous areas averaging between -25F to
-30F. Although temperatures will remain below zero Sunday, wind
speeds will be less, but still creating values between -25F to -40F
through noon.
.LONG TERM...(Sunday night through Saturday)
Issued at 243 PM CST Sat Dec 17 2016
The main story in the longer term is that we will see temperatures
quickly rebound and get back to near to above normal values. In
the big picture, the deep upper trough will be displaced north and
eastward on Monday as the flow becomes zonal across the northern
portion of the CONUS. The flow looks to remain fairly normal
through the remainder of the week, although does look to amplify a
bit by Saturday as troughing develops over the center of the
continent. There look to be a couple of quick moving compact short
wave troughs that will ripple through the zonal flow and bring us
some chances for snow during the week. The best chance of
accumulating snow looks to be on Wednesday, although some
differences are apparent in the Guidance. The GFS is farthest
south with the system in comparison to the ECMWF and Canadian. All
solutions suggest a band of snowfall moving through from late
Tuesday night through Thursday evening with QPF from around 0.25"
to 0.50". So, certainly looks like it could be an advisory type
event with the current forecasts, so will bear watching over the
next few days. Otherwise, things are fairly through the week, with
another chance at some snow late Friday into Saturday as a
shortwave through and cold front move through the area.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 546 PM CST Sat Dec 17 2016
Few concerns for the period ahead as arctic high pressure over the
Dakotas settles over MN and WI. NW winds 10-15 knots early this
evening becoming light W toward daybreak and then SSW at 10 knots
for the late morning and afternoon on the backside of the high
pressure system.
KMSP...VFR through the period with diminishing NW wind later
tonight as high pressure settles overhead. Winds will pick up
from the S on Sunday afternoon to near 10 knots as the high moves
off to the east.
/OUTLOOK FOR KMSP/
Mon...VFR. Wind SW 10G20kts.
Tue...VFR. Wind W 15G25kts.
Wed...IFR. -SN Likely E-SE 5-10 kts becoming SW.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Warning until noon CST Sunday for WIZ014-023-024.
Wind Chill Advisory until noon CST Sunday for WIZ015-016-025>028.
MN...Wind Chill Warning until noon CST Sunday for MNZ043>045-050>053-
059>063-066>070-074>078-082>085-091>093.
Wind Chill Warning until noon CST Sunday for MNZ041-042-047>049-
054>058-064-065-073.
&&
SHORT TERM...JLT
LONG TERM...
AVIATION...RAHHazardous weather outlook, Dec 17, 5:35 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
535 PM CST SAT DEC 17 2016
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181430-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
535 PM CST SAT DEC 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
BITTERLY COLD WIND CHILLS FROM 25 BELOW TO 45 BELOW ZERO WILL OCCUR
TONIGHT. THE COLDEST VALUES WILL BE ACROSS WEST CENTRAL AND SOUTH
CENTRAL MINNESOTA. WIND CHILL WARNINGS AND ADVISORIES COVER THE
REGION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE BITTERLY COLD WIND CHILL VALUES WILL LINGER THROUGH THE
MORNING ON SUNDAY.
ACCUMULATING SNOW IS POSSIBLE ACROSS MUCH OF THE REGION TUESDAY
NIGHT AND WEDNESDAY. CHECK BACK ON LATER OUTLOOKS FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Dec 17, 12:23 PM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1223 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW 3 E RICHFIELD 44.88N 93.22W
12/17/2016 M6.3 INCH HENNEPIN MN OFFICIAL NWS OBS
. THE REPORTED OBSERVER LOCATION WAS
MINNEAPOLIS ST. PAUL AIRPORT.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Dec 17, 12:43 PM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1243 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM SNOW VESTA 44.51N 95.41W
12/17/2016 M4.0 INCH REDWOOD MN TRAINED SPOTTER
.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Dec 17, 1:51 PM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
151 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM SNOW BLAINE 45.17N 93.21W
12/17/2016 M5.0 INCH ANOKA MN COCORAHS
.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Dec 17, 1:58 PM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
158 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM SNOW 3 ESE ROBBINSDALE 45.01N 93.29W
12/17/2016 M5.9 INCH HENNEPIN MN COCORAHS
.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMExtreme Cold/Wind Chill, Douglas
- When
- December 17, 6:00 PM CST to December 18, 11:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- ASOS
- Coordinates
- 45.934, -95.453 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -50F in open areas.
Extreme Cold/Wind Chill, Morrison
- When
- December 17, 6:00 PM CST to December 18, 11:00 AM CST
- Where
- Morrison forecast zone
- Reported by
- ASOS
- Coordinates
- 46.013, -94.268 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.
Extreme Cold/Wind Chill, Pope
- When
- December 17, 6:00 PM CST to December 18, 11:00 AM CST
- Where
- Pope forecast zone
- Reported by
- ASOS
- Coordinates
- 45.586, -95.444 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -50F in open areas.
Extreme Cold/Wind Chill, Stearns
- When
- December 17, 6:00 PM CST to December 18, 11:00 AM CST
- Where
- Stearns forecast zone
- Reported by
- ASOS
- Coordinates
- 45.552, -94.613 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.
Extreme Cold/Wind Chill, Stevens
- When
- December 17, 6:00 PM CST to December 18, 11:00 AM CST
- Where
- Stevens forecast zone
- Reported by
- ASOS
- Coordinates
- 45.586, -96.000 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -50F in open areas.
Extreme Cold/Wind Chill, Swift
- When
- December 17, 6:00 PM CST to December 18, 11:00 AM CST
- Where
- Swift forecast zone
- Reported by
- ASOS
- Coordinates
- 45.283, -95.681 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -50F in open areas.
Extreme Cold/Wind Chill, Todd
- When
- December 17, 6:00 PM CST to December 18, 11:00 AM CST
- Where
- Todd forecast zone
- Reported by
- ASOS
- Coordinates
- 46.071, -94.898 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -50F in open areas.
Extreme Cold/Wind Chill, Yellow Medicine
- When
- December 17, 6:00 PM CST to December 18, 11:00 AM CST
- Where
- Yellow Medicine forecast zone
- Reported by
- ASOS
- Coordinates
- 44.716, -95.868 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -50F in open areas.
Extreme Cold/Wind Chill, Brown
- When
- December 17, 7:00 PM CST to December 18, 11:00 AM CST
- Where
- Brown forecast zone
- Reported by
- ASOS
- Coordinates
- 44.242, -94.727 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.
Extreme Cold/Wind Chill, Chippewa
- When
- December 17, 7:00 PM CST to December 18, 11:00 AM CST
- Where
- Chippewa forecast zone
- Reported by
- ASOS
- Coordinates
- 45.022, -95.567 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -50F in open areas.
Extreme Cold/Wind Chill, Kandiyohi
- When
- December 17, 7:00 PM CST to December 18, 11:00 AM CST
- Where
- Kandiyohi forecast zone
- Reported by
- ASOS
- Coordinates
- 45.152, -95.005 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.
Extreme Cold/Wind Chill, Lac Qui Parle
- When
- December 17, 7:00 PM CST to December 18, 11:00 AM CST
- Where
- Lac Qui Parle forecast zone
- Reported by
- ASOS
- Coordinates
- 44.996, -96.173 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -50F in open areas.
Extreme Cold/Wind Chill, Martin
- When
- December 17, 7:00 PM CST to December 18, 11:00 AM CST
- Where
- Martin forecast zone
- Reported by
- ASOS
- Coordinates
- 43.674, -94.551 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.
Extreme Cold/Wind Chill, Redwood
- When
- December 17, 7:00 PM CST to December 18, 11:00 AM CST
- Where
- Redwood forecast zone
- Reported by
- ASOS
- Coordinates
- 44.404, -95.254 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.
Extreme Cold/Wind Chill, Renville
- When
- December 17, 7:00 PM CST to December 18, 11:00 AM CST
- Where
- Renville forecast zone
- Reported by
- ASOS
- Coordinates
- 44.727, -94.947 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.
Extreme Cold/Wind Chill, Watonwan
- When
- December 17, 7:00 PM CST to December 18, 11:00 AM CST
- Where
- Watonwan forecast zone
- Reported by
- ASOS
- Coordinates
- 43.978, -94.614 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.
Extreme Cold/Wind Chill, Meeker
- When
- December 17, 7:30 PM CST to December 18, 10:00 AM CST
- Where
- Meeker forecast zone
- Reported by
- ASOS
- Coordinates
- 45.123, -94.527 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.
Extreme Cold/Wind Chill, Benton
- When
- December 17, 8:00 PM CST to December 18, 11:00 AM CST
- Where
- Benton forecast zone
- Reported by
- ASOS
- Coordinates
- 45.699, -93.999 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.
Extreme Cold/Wind Chill, McLeod
- When
- December 17, 8:00 PM CST to December 18, 10:00 AM CST
- Where
- McLeod forecast zone
- Reported by
- ASOS
- Coordinates
- 44.824, -94.272 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.
Extreme Cold/Wind Chill, Nicollet
- When
- December 17, 8:00 PM CST to December 18, 11:00 AM CST
- Where
- Nicollet forecast zone
- Reported by
- ASOS
- Coordinates
- 44.350, -94.247 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.
Extreme Cold/Wind Chill, Sibley
- When
- December 17, 8:00 PM CST to December 18, 10:00 AM CST
- Where
- Sibley forecast zone
- Reported by
- ASOS
- Coordinates
- 44.580, -94.232 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.
Extreme Cold/Wind Chill, Blue Earth
- When
- December 17, 9:00 PM CST to December 18, 11:00 AM CST
- Where
- Blue Earth forecast zone
- Reported by
- ASOS
- Coordinates
- 44.035, -94.067 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.
Extreme Cold/Wind Chill, Faribault
- When
- December 17, 9:00 PM CST to December 18, 11:00 AM CST
- Where
- Faribault forecast zone
- Reported by
- ASOS
- Coordinates
- 43.674, -93.948 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.
Extreme Cold/Wind Chill, Sherburne
- When
- December 17, 9:00 PM CST to December 18, 9:00 AM CST
- Where
- Sherburne forecast zone
- Reported by
- ASOS
- Coordinates
- 45.444, -93.775 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.
Extreme Cold/Wind Chill, Wright
- When
- December 17, 9:00 PM CST to December 18, 10:00 AM CST
- Where
- Wright forecast zone
- Reported by
- ASOS
- Coordinates
- 45.174, -93.963 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.
Extreme Cold/Wind Chill, Mille Lacs
- When
- December 17, 10:00 PM CST to December 18, 10:00 AM CST
- Where
- Mille Lacs forecast zone
- Reported by
- ASOS
- Coordinates
- 45.938, -93.630 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -40F in open areas.
Extreme Cold/Wind Chill, Carver
- When
- December 17, 10:30 PM CST to December 18, 10:00 AM CST
- Where
- Carver forecast zone
- Reported by
- ASOS
- Coordinates
- 44.821, -93.803 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -40F in open areas.
Extreme Cold/Wind Chill, Freeborn
- When
- December 17, 10:30 PM CST to December 18, 10:00 AM CST
- Where
- Freeborn forecast zone
- Reported by
- ASOS
- Coordinates
- 43.674, -93.349 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.
Extreme Cold/Wind Chill, Le Sueur
- When
- December 17, 10:30 PM CST to December 18, 10:00 AM CST
- Where
- Le Sueur forecast zone
- Reported by
- ASOS
- Coordinates
- 44.371, -93.730 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.
Extreme Cold/Wind Chill, Scott
- When
- December 17, 10:30 PM CST to December 18, 10:00 AM CST
- Where
- Scott forecast zone
- Reported by
- ASOS
- Coordinates
- 44.649, -93.536 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -40F in open areas.
Extreme Cold/Wind Chill, Waseca
- When
- December 17, 10:30 PM CST to December 18, 10:00 AM CST
- Where
- Waseca forecast zone
- Reported by
- ASOS
- Coordinates
- 44.022, -93.587 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.
Extreme Cold/Wind Chill, Anoka
- When
- December 17, 11:00 PM CST to December 18, 9:00 AM CST
- Where
- Anoka forecast zone
- Reported by
- ASOS
- Coordinates
- 45.273, -93.246 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -40F in open areas.
Extreme Cold/Wind Chill, Hennepin
- When
- December 17, 11:00 PM CST to December 18, 9:00 AM CST
- Where
- Hennepin forecast zone
- Reported by
- ASOS
- Coordinates
- 45.005, -93.477 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -40F in open areas.
Extreme Cold/Wind Chill, Isanti
- When
- December 17, 11:00 PM CST to December 18, 9:00 AM CST
- Where
- Isanti forecast zone
- Reported by
- ASOS
- Coordinates
- 45.562, -93.295 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -40F in open areas.
Extreme Cold/Wind Chill, Kanabec
- When
- December 17, 11:00 PM CST to December 18, 9:00 AM CST
- Where
- Kanabec forecast zone
- Reported by
- ASOS
- Coordinates
- 45.945, -93.293 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -40F in open areas.
Extreme Cold/Wind Chill, Chisago
- When
- December 18, 12:00 AM CST to 9:00 AM CST
- Where
- Chisago forecast zone
- Reported by
- ASOS
- Coordinates
- 45.503, -92.908 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -40F in open areas.
Extreme Cold/Wind Chill, Dakota
- When
- December 18, 12:00 AM CST to 9:00 AM CST
- Where
- Dakota forecast zone
- Reported by
- ASOS
- Coordinates
- 44.672, -93.065 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -40F in open areas.
Extreme Cold/Wind Chill, Ramsey
- When
- December 18, 12:00 AM CST to 9:00 AM CST
- Where
- Ramsey forecast zone
- Reported by
- ASOS
- Coordinates
- 45.017, -93.100 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -40F in open areas.
Extreme Cold/Wind Chill, Rice
- When
- December 18, 12:00 AM CST to 9:00 AM CST
- Where
- Rice forecast zone
- Reported by
- ASOS
- Coordinates
- 44.354, -93.297 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.
Extreme Cold/Wind Chill, Steele
- When
- December 18, 12:00 AM CST to 9:00 AM CST
- Where
- Steele forecast zone
- Reported by
- ASOS
- Coordinates
- 44.022, -93.226 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.
Extreme Cold/Wind Chill, Washington
- When
- December 18, 12:00 AM CST to 9:00 AM CST
- Where
- Washington forecast zone
- Reported by
- ASOS
- Coordinates
- 45.039, -92.884 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -40F in open areas.
Extreme Cold/Wind Chill, Goodhue
- When
- December 18, 1:00 AM CST to 9:00 AM CST
- Where
- Goodhue forecast zone
- Reported by
- ASOS
- Coordinates
- 44.410, -92.723 (the zone’s center; the record gives no point)
Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -40F in open areas.
Extreme Cold/Wind Chill, Washington
- When
- December 18, 9:00 PM CST
- Where
- Washington forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 45.039, -92.884 (the zone’s center; the record gives no point)
An individual froze outside while taking photographs of the surrounding landscape.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Maryland, December 17, 20162 deaths · 12 injured · 18 events
- Winter Weather in Virginia, December 17, 20161 death · 4 injured · 27 events
- Winter Weather in Virginia, December 17, 20161 death · 5 injured · $20,000 · 1 event
- Extreme Cold in Wyoming, December 17, 20161 death · 7 events
- Hail and Damaging Winds in Tennessee, December 17 to 18, 2016$285,000 · 1 in hail · 41 events
- Tornado and Damaging Winds in Mississippi, December 17 to 18, 2016$270,000 · EF1 · 15 events
- Winter Storm in Ohio, December 17 to 18, 2016$825,000 · 9 events
- Dust Storm and High Wind in Texas, December 17, 2016$500,000 · 69 kt wind · 2 events
- Tornado and Hail in Arkansas, December 17, 2016$100,000 · EF1 · 6 events
- Frost and Freeze in California, December 17 to 20, 201662 events
- Damaging Winds and Strong Wind in Tennessee, December 17, 2016$90,000 · 60 kt wind · 7 events
- Damaging Wind and Strong Wind in Mississippi, December 17 to 18, 2016$70,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664654, 664668, 664670, 664678, 664680, 664681, 664682, 664687, 664649, 664651, 664661, 664662, 664664, 664672, 664673, 664685, 664666, 664647, 664665, 664669, 664677, 664648, 664655, 664676, 664686, 664667, 664650, 664656, 664663, 664675, 664683, 664646, 664658, 664659, 664660, 664652, 664653, 664671, 664674, 664679, and more.